Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 280, NWS Baltimore/Washington

July 26, 2021Augusta County, Nelson County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 26, 2021, 3:05 PM EDT for Augusta County, Nelson County, Virginia. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 3:05 PM EDT (19:05 UTC)
Expired
Jul 26, 2021, 3:15 PM EDT
In force
10 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Augusta County, VA, Nelson County, VA

The radar

The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 1:39 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WUUS51 KLWX 261905
SVRLWX
VAC015-125-261915-
/O.NEW.KLWX.SV.W.0280.210726T1905Z-210726T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
305 PM EDT Mon Jul 26 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  West central Nelson County in central Virginia...
  South central Augusta County in western Virginia...

* Until 315 PM EDT.

* At 305 PM EDT, a severe thunderstorm was located near Montebello,
  or 14 miles north of Clifford, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Montebello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3772 7906 3777 7907 3779 7909 3779 7911
      3781 7914 3781 7917 3786 7914 3788 7915
      3792 7919 3795 7924 3797 7902 3771 7904
      3771 7905
TIME...MOT...LOC 1905Z 316DEG 19KT 3786 7903 

HAIL...1.00IN
WIND...60MPH
 
$$

KJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:39 PM EDT, 26 minutes earlier.

Area forecast discussion, Jul 26, 2:39 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
239 PM EDT Mon Jul 26 2021

.SYNOPSIS...

A weak cold front will stall out over central Virginia into southern
Maryland through Tuesday. Another weak cold front will approach from
the north Wednesday while an upper-level disturbance passes through.
A stronger cold front will pass through late Thursday into early
Friday and high pressure will build overhead for Saturday before
moving offshore Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...

A cold front has dropped south through our region from PA this
afternoon and is currently located over parts central Virginia.
Storms and showers have formed along and south of the front this
afternoon with a one storm having already becoming severe. The Storm
Prediction Center has issued SVR watch 392 for large portions of
southern and central Virginia including Nelson and Albemarle
counties from our forecast area. A combination of warm and humid
conditions along and ahead of the front combined with modest CAPE
will lead a threat for large hail and damaging winds. The main
threat for strong to severe storms will be areas along and south of
I-64 but I can't rule out a few stronger storms from forming north
of the front this evening. Showers and thunderstorms will continue
to be a threat this evening and coverage should start to lesson
later this evening. Some  CAM's indicate that showers and storms
could reform further north over the DC metro this evening but
confidence remains low on this threat especially with a
northwesterly flow. PW's will be close to 2 inches ahead of the
front that Flash Flooding will be a concern especially down in parts
of Nelson and Augusta counties that have receive precipitation the
past few nights.

As the front progresses further north later this evening, the threat
for strong storms and flash flooding will start to diminish as drier
air slowly builds our region. Skies will become mostly clear
overnight with winds becoming light out of the south. Fog will
likely be a concern for areas down in central Virginia where
precipitation will occur this afternoon. Overnight lows will be
near to slight above normal in the 60s to lower 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...

High pressure will briefly build into our region on Tuesday with
light winds continuing out of the north. An upper trough north of
the Great Lakes is expected to drop south into PA. Shortwave energy
along the southern parts of the trough may produce some
isolated showers on Tuesday. I believe the threat remains
relatively for showers on Tuesday especially with a continued
northwesterly flow aloft advecting in drier air into the region. The
combination of mostly clear skies along with a light flow will
allow temps to rise up into the low to mid 90s on Tuesday. Typically
as we get temps up into the mid 90s, the heat indices will become an
issue but the lack of moisture advection will limit heat indexes to
the 90s.

An upper level ridge will build over the central US Tuesday through
Wednesday with a trough axis over the NE US. The positioning of the
upper ridge will place our region in favorable location to allow
for shortwaves to move over the ridge and drop down into our region.
These shortwaves combined with a front approaching from the north may
allow for showers and thunderstorms to form over the northern half
of our CWA especially considering that temps will be hovering in the
90s. The main limiting factor for storm development will be the lack
of good moisture in place on Wednesday. Afternoon temps be warm
once again in the low to mid 90s. A marginal risk for SVR weather
has been issued by SPC for areas along the MD/PA border for
Wednesday due to the combination of shortwaves and a front slowly
approaching from the north.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...

An upper-level trough will strengthen over New England Thursday and
Friday while the trough axis extends down through the Mid-Atlantic.
A potent upper-level disturbance and jetmax associated with the
trough will dig into New England during this time, and this will
allow for a stronger cold front to approach Thursday before passing
through Thursday night into Friday.

There will be some return flow ahead of the frontal passage which
will allow for instability to develop. At the same time, moderate
shear profiles are expected due to stronger northwest winds aloft
associated with the upper-level trough and lower heights. Steep low-
level lapse rates, increasing instability, stronger shear and
forcing from the cold front suggests that thunderstorms are
possible, and some storms may be severe. The best chance for severe
appears to be Thursday afternoon and evening, but timing could shift
depending on exactly when the cold front passes through.

The cold front will continue to push to the south for Friday into
Friday night. However, the boundary could get hung up across our
extreme southern zones for a period Friday, so a shower or
thunderstorm is possible across those areas, but for most areas it
will turn out less humid and dry.

High pressure will build overhead Friday night and Saturday,
bringing dry and cooler conditions along with lower humidity. The
high will move offshore for Sunday and warmer air will return.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...

Showers and thunderstorms will mainly impact the CHO terminal this
afternoon and evening causing possible MVFR to IFR restrictions.
Storms will have the potential to produce gusty winds and large hail
through this evening for CHO terminal. Showers or thunderstorms
can't be ruled out for the DC metro terminals this evening but
confidence remains low. VFR conditions should return Tuesday and
Wednesday for all terminals but fog will be possible for the CHO
terminal late this evening and into Tuesday morning.

A cold front will pass through late Thursday into early Friday. A
few thunderstorms are possible ahead of the boundary, especially
Thursday afternoon and evening. Some storms may become severe, with
damaging winds being the primary threat.

The boundary will push to the south for Friday, but it may get hung
up close to KCHO. An isolated storm near KCHO is possible, but other
areas should be dry with northwest winds.

&&

.MARINE...

Small Craft Advisories are not expected through Wednesday but
showers and thunderstorms may impact our southern bay waters this
evening.

A cold front will approach the waters Thursday before
passing through Thursday night into Friday. Winds may approach SCA
criteria ahead of the front late Thursday into Thursday night (from
southerly winds), and again behind the front late Thursday night and
Friday (from northwest winds).

A few thunderstorms are possible Thursday afternoon and evening, and
some may produce gusty winds. An isolated t-storm near the extreme
southern portion of the waters around Tangier Island cannot be
completely ruled out Friday afternoon, but most places will be dry.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BJL
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...BJL
AVIATION...BJL/JMG
MARINE...BJL/JMG
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 26, 2:56 PM EDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
256 PM EDT Mon Jul 26 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-271000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
256 PM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

An severe thunderstorm capable of producing locally damaging wind
gusts is possible late this afternoon through this evening. An
isolated instance of flash flooding is possible as well.

Scattered thunderstorms will be capable of producing locally gusty
winds over the waters late this afternoon through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight threat for severe thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-271000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
256 PM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 PM for Nelson and
Albemarle Counties. The primary threat is for damaging wind gusts.
Elsewhere, isolated severe thunderstorms are possible this
afternoon and evening. The primary hazards will be damaging winds
and large hail.

Additionally, isolated instances of flash flooding are also
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight threat for severe thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated for central Virginia.

MDZ001-501-502-VAZ503-504-WVZ501>506-271000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
256 PM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight threat for severe thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 26, 11:31 AM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     MARINE TSTM WIND 2 SSE PERRYVILLE        39.55N  76.06W
07/26/2021  M44 MPH          CECIL              MD   MESONET

            A WIND GUST OF 38 KNOTS WAS REPORTED AT THE HATEM
            BRIDGE.

&&

EVENT NUMBER LWX2104957

BJL
Local storm report, Jul 26, 2:25 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             1 WNW STAUNTON          38.16N  79.07W
07/26/2021  M0.75 INCH       AUGUSTA            VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX2104958

ADM
Local storm report, Jul 26, 2:30 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             1 NNE STAUNTON          38.17N  79.06W
07/26/2021  M1.00 INCH       AUGUSTA            VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX2104959

SMZ
Local storm report, Jul 26, 2:36 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
236 PM EDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TSTM WND DMG     3 SE CHURCHVILLE        38.20N  79.12W
07/26/2021                   AUGUSTA            VA   EMERGENCY MNGR

            MULTIPLE TREES DOWN ALONG CHURCHVILLE AVE BETWEEN
            CHURCHVILLE AND STAUNTON

&&

EVENT NUMBER LWX2104960

ADM
Local storm report, Jul 26, 2:44 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TSTM WND DMG     1 NW STAUNTON           38.17N  79.08W
07/26/2021                   AUGUSTA            VA   BROADCAST MEDIA

            TREE DOWN ON HOUSE ON 1500 BLOCK OF LYLE AVE.

&&

EVENT NUMBER LWX2104961

ADM
Local storm report, Jul 26, 2:48 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
248 PM EDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             1 W STAUNTON            38.16N  79.08W
07/26/2021  M1.00 INCH       AUGUSTA            VA   BROADCAST MEDIA

&&

EVENT NUMBER LWX2104962

ADM

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 11:05 PM EDTSpecial Marine WarningLWX115 min
Jul 26, 1:34 PM EDTSevere Thunderstorm WarningLWXAugusta, City of Staunton, City of Waynesboro41 min
Jul 26, 2:12 PM EDTFlash Flood Warning Considerable damage threatLWXAlbemarle, Augusta, Nelson, City of Staunton, City of Waynesboro106 min
Jul 26, 2:14 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Nelson, City of Waynesboro46 min
Jul 26, 2:47 PM EDTSevere Thunderstorm WarningLWXAugusta, Nelson28 min
Jul 26, 3:03 PM EDTSpecial Marine WarningLWX71 min
Jul 26, 3:14 PM EDTSevere Thunderstorm WarningLWXNelson46 min
Jul 26, 6:37 PM EDTSevere Thunderstorm WarningLWXPage, Rockingham, Shenandoah23 min
Jul 26, 6:48 PM EDTSpecial Marine WarningLWX61 min
Jul 26, 7:13 PM EDTSpecial Marine WarningLWX92 min
Jul 26, 7:36 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, Prince William, City of Alexandria, City of Falls Church, City of Manassas and 1 more24 min
Jul 26, 7:43 PM EDTSpecial Marine WarningLWX92 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.